Opana Addiction—Abuse And Treatment Options

Published on | Written by the AddictionResource Editorial Team

Opana addiction can result from abuse of the medication and may lead to adverse side effects, including overdose. Treatment for Opana addiction can help individuals stop abusing the drug, seek recovery, and develop skills to manage addiction long-term.

Opana Addiction And Treatment Options

Addiction to potent opioids, like heroin, often begins with an addiction to prescription opioids like Opana. Prescription opioid abuse plays a large role in the opioid epidemic, responsible for thousands of opioid-related overdose deaths each year in the U.S.

Opana addiction can occur if a person abuses their medication even for just a short time. Opioid addiction can lead to a number of side effects and consequences.

Treatment for Opana addiction can involve medication to treat withdrawal, behavioral therapy to modify behavior and teach coping skills, and recovery counseling.

What Is Opana?

Opana is the only brand name for the opioid medication, oxymorphone. Opana is typically prescribed for chronic, moderate to severe pain for people who cannot find relief with other opioids.

Opana is a powerful opioid with potential for abuse, especially because it’s used to treat round-the-clock pain.

How Do People Abuse Opana?

Those who abuse Opana may take more of the medication even when not prescribed by their doctor or may take doses closer together than directed.

For faster relief from pain or to produce a rush of effects, individuals may also crush and snort the Opana tablet powder or mix into a solution to inject.

Because Opana is a medication, any use of it that doesn’t follow prescription directions is considered abuse and can increase the risk of addiction.

Why Do People Abuse Opana?

Individuals who abuse Opana may start out simply seeking greater relief from pain. If the extended-release mechanism keeps them from feeling effects soon enough, they may take more Opana, believing the medication isn’t working.

Opioids like Opana can also lead quickly to tolerance, even when taken exactly as prescribed. With time, this means a person will no longer feel the effects with the same size dose. This may lead them to increase the frequency or size of the dosage.

If a person already has an opioid addiction, they may seek prescription opioids like Opana, either on the streets or by obtaining a prescription from a doctor, in order to find relief from opioid withdrawal symptoms.

How Opana Abuse Leads To Addiction

Opana abuse can lead to addiction in as little as two weeks, especially if a person abuses high doses of Opana or has taken other opioid prescriptions prior to taking the medication.

Opana depresses the central nervous system, producing feelings of relaxation, calm, and euphoria (increased happiness). Opioids like Opana work by attaching to receptors in the brain and increasing the production of chemical messengers responsible for mood and hormone regulation.

With repeated abuse of Opana, the brain may stop producing these chemicals naturally, relying instead on Opana for this function. This mental reliance is known as addiction and leads to intense cravings and urges to use the drug.

Opioid addiction is often accompanied by physical dependence, which means a person addicted to Opana may come to rely on the drug to function.

Without it, a person with a physical dependence will experience intense withdrawal symptoms which make discontinuing use extremely difficult and even painful.

Side Effects Of Opana Abuse

Opana abuse can lead to a number of side effects. Immediately after abuse, a person will feel calm, relaxed, and extremely happy.

However, Opana is meant to depress the central nervous system and lead to these effects. For some, it may be difficult to recognize the difference between expected side effects and effects of abuse.

If a person is abusing Opana, the initial side effects may be more intense or may increase.

The following side effects may also occur due to abuse of the medication:

  • agitation
  • confusion
  • constipation
  • dry mouth
  • extreme drowsiness
  • feelings of anxiety
  • headache
  • nausea or vomiting
  • rapid heartbeat
  • small pupils
  • stomach cramps
  • slowed or stopped breathing
  • flushed skin
  • mood swings

The higher the dose of Opana, the more likely a person is to experience adverse side effects. Some effects are dangerous and pose a threat to a person’s health or safety, such as slowed breathing.

Opioids like Opana, especially in high doses, can lead a person to stop breathing altogether. Left untreated, this condition can lead to brain damage or be fatal.

Risks Of Long-Term Opana Abuse

Opana abuse can lead to a number of long-term side effects. One of the greatest risks of abusing Opana is the risk of developing an addiction.

Once formed, addiction can impact every aspect of a person’s life, leading to changes in health, hygiene, performance at work or school, damage to finances, impaired relationships, and much more.

If a person develops a dependence on Opana, quitting the use of the medication can be very difficult. Withdrawal symptoms drive a person to continue using the drug long after the prescription runs out.

Because of this, many who become addicted to prescription opioids like Opana may turn to more potent street opioids, like heroin, when they can no longer obtain their prescription.

Those with more severe addictions may try to increase their high by abusing more than one drug at a time. Polydrug abuse in any form is dangerous, but especially so when abusing two central nervous system depressants, such as Opana and alcohol.

Since both work to slow functions of the nervous system, they may lead these functions to slow too much or stop completely, which can be fatal.

Other risks of long-term Opana abuse include:

  • chronic constipation
  • stopped breathing
  • loss of consciousness
  • slow or weak pulse
  • sleep issues, such as insomnia
  • lack of sexual desire
  • inability to concentrate
  • loss of appetite
  • poor nutrition
  • irregular menstrual cycles in women
  • inability to get an erection in men
  • weight loss
  • seizures

Opana Overdose Signs And Symptoms

Opioid overdoses are not always fatal. However, taking opioids like Opana in high doses, taking them with other medications, or mixing Opana and other drugs, greatly increases risk of overdose and slowed breathing.

Due to the risk of slowed or stopped breathing, heart rates, and blood pressure, Opana overdose is considered dangerous and should be treated as a medical emergency.

Signs and symptoms of an Opana overdose may include:

  • blue fingernails and/or lips
  • cold, clammy skin
  • breathing troubles
  • drowsiness
  • extremely small pupils
  • inability to be roused
  • limp, weak muscles
  • nausea or vomiting
  • seizures
  • snoring (from a blocked airway)
  • stomach or intestinal tract spasms
  • stopped breathing

Treatment For Opana Abuse And Addiction

Those addicted to Opana can greatly benefit from an addiction treatment program. Medication-assisted treatment (MAT) is considered the most effective method for treating opioid addiction.

MAT integrates medication to alleviate withdrawal symptoms with counseling and various types of therapy. This ensures more complete healing and a better chance at a lasting recovery.

For more information on Opana abuse and addiction, or to find a treatment program that works for you, contact one of our treatment specialists today.

This page does not provide medical advice. See more